Alert archive / Virginia / Flash Flood Warnings in 1995
Flash Flood Warning 35, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 24, 1995, 4:40 PM EDT for Bland County, Virginia; Mercer County, West Virginia. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jun 24, 1995, 4:40 PM EDT (20:40 UTC)
- Expired
- Jun 24, 1995, 7:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Bland County, VA, Mercer County, WV
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 821 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 242042 FFWRNK VAC021-WVC055-242345- BULLETIN - IMMEDIATE BROADCAST REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 440 PM EDT SAT JUN 24 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 745 PM EDT FOR THE FOLLOWING COUNTYS... IN SOUTHWEST VIRGINIA ...NORTHERN BLAND COUNTY IN SOUTH CENTRAL WEST VIRGINIA ...SOUTHERN MERCER COUNTY NATIONAL WEATHER SERVICE DOPPLER RADAR IN CONJUNCTION WITH AUTOMATED RAINFALL GAGES SHOW THAT OVER 2 INCHES OF RAINFALL HAS FALLEN IN THE WARNED AREA SINCE 3:15 PM. RADAR INDICATES THAT ADDITIONAL RAINFALL IS LIKELY OVER THIS AREA FOR THE NEXT 2 HOURS. THIS SHOULD CAUSE LOCALIZED FLOODING OF ROADS AND SMALL STREAMS IN THE AREA. STAY ALERT TO FAST-RISING WATERS... TAKE ACTION BEFORE ESCAPE ROUTES ARE CUT OFF. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. GILLEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 2:47 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 24, 2:47 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT SAT JUN 24 1995 DISCUSSION... GRIDDS SHOWG SOME REAL NICE LL CONVERGNC RIGHT OVR SW VA AND HV NUMEROUS SHWRS AND TSTMS COVERING SRN WV AND SW VA MTNS. SE SFC WINDS ARE HVG AN OROGRAPHIC EFFECT. THIS LL CONVERGNC SHIFTS TO NRN VA TNGT. YOU CAN SEE ON VISIBLE TSTMS FORMING ALONG CONVERGNCE ZONE OVER S-CNTRL NC AND THIS MAY HELP SHUT OFF THE SELY FLOW INTO WRN VA LATER THIS AFTN. THNK WE CAN LET WATCHES GO AS IS. WE SHUD SEE THIS STUFF SLOWLY DIE DOWN AGAIN AFTER SUNSET. JDS
In the hours before
Special weather statement, Jun 24, 11:10 AM EDT, 5 hours 30 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-242045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1110 AM EDT SAT JUN 24 1995 ...A FLASH FLOOD WATCH IS IN EFFECT FOR ALL SOUTHWEST VIRGINIA AND MUCH OF SOUTHERN WEST VIRGINIA FOR THIS AFTERNOON AND EVENING... ABUNDANT TROPICAL MOISTURE CONTINUES TO BE DRAWN INTO THE EASTERN U.S. BY A PERSISTENT UPPER LEVEL STORM SITTING OVER THE TENNESSEE AND OHIO VALLEYS. WITH EXPECTED HEATING OF THE MOIST AIR AT THE SURFACE THIS AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORM ARE ONCE AGAIN PREDICTED TO DEVELOP. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE LIKELY IN THIS TROPICAL AIRMASS. WITH THE GROUND SO SATURATED...FLOOD GUIDANCE INDICATES THAT 0.5 TO 1.5 INCHES IN AN HOUR COULD CAUSE FLASH FLOODING IN AND NEAR THE WATCH AREA. DUE TO VERY WEAK WINDS ALOFT...THE STORMS WILL BE SLOW MOVERS AND COULD VERY EASILY DUMP RAIN THAT EXCEEDS THIS GUIDANCE. A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. THOSE IN LOW-LYING OR FLOOD PRONE AREAS SHOULD BE ALERT AND READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR IF A WARNING IS ISSUED. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 12:05 AM EDT | Flash Flood Warning | RNK | Halifax | 3 hr |
| Jun 24, 5:37 PM EDT | Flash Flood Warning | RNK | Carroll, Grayson | 3 hr |
| Jun 24, 6:06 PM EDT | Flash Flood Warning | RNK | Tazewell | 3 hr |
| Jun 24, 6:15 PM EDT | Flash Flood Warning | RNK | Patrick | 3 hr |
| Jun 24, 7:28 PM EDT | Flash Flood Warning | RNK | Franklin, Henry | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 1995Flash Flood Warnings in West Virginia, 1995Every flash flood warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.